KL is a 63-year-old male diagnosed two weeks ago with hypertension and type 2 diabetes. At the time he was started on metformin 500 mg PO BID, lisinopril 10 mg PO daily, and atorvastatin 20 mg PO daily. At today’s follow-up appointment, KL reports self-medicating with Motrin 600 mg PO TID for headaches over the past week. His serum creatinine today is 1.8 mg/dL, which is up from 1.1 mg/dL two weeks ago. Which of the following are potential causes of KL’s acute kidney injury? Select all that apply.
A. Metformin competing with creatinine for tubular secretion
B. Lisinopril vasodilating the afferent renal arteriole
C. Lisinopril vasodilating the efferent renal arteriole
D. Motrin vasoconstricting the afferent renal arteriole
E. Motrin vasoconstricting the efferent renal arteriole
Answer with rationale:
The correct answers are C and D.
Acute kidney injury (AKI) is an adverse effect associated with many drugs. There are several mechanisms by which drug-induced kidney injury can occur, primarily from pre-renal effects and instrinsic toxicity.
Angiotensin II and prostaglandins both help to maintain filtration pressure at the glomerulus. Prostaglandins keep the afferent renal arterial vasodilated so that blood can freely move to the glomerulus to be filtered. Angiotensin II maintains vasoconstriction of the efferent renal arteriole, making it more difficult for blood to leave the glomerulus without being filtered.
By opposing these physiologic processes, ibuprofen (Motrin) and lisinopril reduce glomerular filtration and can cause acute kidney injury. Ibuprofen causes vasoconstriction of the afferent arteriole by inhibiting cyclooxygenase, the enzyme that makes prostaglandins. Therefore, answer D is correct and answer E is incorrect. Lisinopril causes vasodilation of the efferent arteriole by inhibiting angiotensin converting enzyme, which synthesizes angiotensin II. Angiotensin receptor blockers have the same effect. Therefore, Answer C is correct and answer B is incorrect.
While angiotensin converting enzyme inhibitors and angiotensin receptor blockers can cause acute kidney injury by decreasing pressure at the glomerulus, remember that these drugs also protect against the progression of chronic kidney disease by the same mechanism. Therefore often when initiating these agents, a serum creatinine should be checked 1-2 weeks later, accepting up to a 30% increase as long-term these effects will be beneficial.
Metformin (Glucophage) should not be used in patients with an estimated glomerular filtration rate (eGFR) less than 30 mL/min due to increased risks of toxicity such as lactic acidosis, but metformin itself neither causes acute kidney injury nor interferes with tubular secretion of creatinine. Drugs such as trimethoprim and dolutegravir do compete with creatinine for tubular secretion. The competition with these agents increases the patient’s serum creatinine, resulting in a decrease in the calculated creatinine clearance, but no actual damage is done to the kidneys and renal function is not affected. Therefore answer A is incorrect.